Doctors Lounge - Endocrinology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Endocrinology Topics
|shb6 - Sat Oct 13, 2007 11:42 pm||
I am currently 37 years old, 18 weeks pregnant, and am a hypothyroid patient who takes Synthroid. Prior to conception and during my first trimester, I took Synthroid (75mcg) but my thyroid condition was not managed properly. My TSH level 2 months prior to conception was 3.5. At 6 weeks of pregnancy, my TSH was 5.3. Unfortunately, this was not discovered until week 13 of pregnancy at which point my Synthroid dose was increased. TSH levels after 2 days on the new dose was ~2. I am now being monitored by an endocrinologist. I would like to know what risks my baby has as a result of my thyroid mismanagement (I understand there could be developmental/cognitive delays?). I would also like to know about how high my TSH levels may have risen tin the 7 weeks that I wasn't being properly managed. Thank you.
|Dr. Chan Lowe - Wed Oct 17, 2007 6:00 pm||
This is a little bit of a difficult question to answer. We still don't fully understand the effects of hypothyroidism early in pregnancy. Starting around the first part of the second trimester the baby's thyroid will begin making its own thyroid hormone. At that point, the baby is less dependent on mom's thyroid hormone.
It is very common for women to need more thyroid hormone during pregnancy and your levels should be monitored periodically.
I suspect that your baby will be fine given that you were taking some thyroid hormone and your TSH level had not risen dramatically out of range. TSH is very sensitive so a very small increase in demand for thyroid hormone will cause a significant increase in TSH. Given this I suspect your actual thyroid levels were very minimally low and not low enough to cause much problem.
Unfortunately I can't make a guarantee on this but I think your baby will be just fine.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.